Ozempic responsible for a disease that can cause blindness

Ozempic responsible for a disease that can cause blindness
Ozempic responsible for a disease that can cause blindness

There is a link between a rare eye disease that causes blindness and the use of semaglutide, an antidiabetic drug, according to a new study published on Wednesday, July 3.

Alexis Llanos

Written on 06/07/2024

Further studies are needed to assess the causality between the two phenomena —
Shutterstock

If you use Ozempic or Wegovy to lose weight or treat your diabetes, you could be putting your eyes at risk, according to a study published Wednesday, July 3, in the journal JAMA Ophtalmology and which makes the link between the taking of semaglutide – generic name of Ozempic and Wegovy – and the occurrence of a rare eye disease.

A risk of permanent blindness

For more than six years, researchers evaluated the records of 16,827 patients to see whether semaglutide use was associated with a rare eye condition called nonarteritic anterior ischemic optic neuropathy (NAION). This condition causes swelling of the optic nerve and can lead to permanent blindness.

The results showed a four-fold increased risk of being diagnosed with the eye disorder in patients treated with semaglutide compared with those not taking the drug. The risk was increased sevenfold for patients who were overweight or obese.

Also read: Is blue light really harmful to our eyes?

Many side effects already identified

Drugs such as Ozempic and Wegovy, initially used to treat type 2 diabetes, are known to have many side effects. By slowing down the emptying of the stomach, they can trigger nausea and even vomiting. This drug should also be avoided if you are prone to pancreatic diseases, such as chronic pancreatitis. The concern comes from the fact that for several months, these drugs have been diverted from their initial use to lose weight by taking advantage of their appetite suppressant effect. A use that is not medically supervised and is not subject to any monitoring.

“The use of these drugs has exploded in industrialized countries and they have provided very important benefits in many ways, but future discussions between a patient and their doctor should include NAION as a potential risk,” said in a statement Dr. Joseph Rizzo, one of the study’s authors and director of neuro-ophthalmology at Massachusetts Eye and Ear, where the research was conducted.

Further studies needed

This study shows that this higher risk occurs particularly during the first year following the prescription of semaglutide. This would suggest that the appearance of NAION could be induced by the drug. However, it is not yet possible to clarify the exact cause of the disease.

The authors of the study specify that this was only an observational study establishing a correlation between NAION and the taking of semaglutide and that “further studies are needed to assess causality”.

How does Ozempic work and what are its side effects? —
The Health Magazine – France 5
-

-

PREV The local health contract enters its concrete phase of prevention actions in the north of Cher
NEXT Your Doctor Prescribes Too Many Antibiotics? He Could Face a Fine